Hail, Avoyelles
- When
- May 20, 8:26 PM CST
- Where
- Avoyelles County, 0.69 mi N of Effie
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.230, -92.170
A cold front stalled along the coast of South Louisiana. This created a focus for thunderstorms on the 20th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LCH wrote it up.
A cold front stalled along the coast of South Louisiana. This created a focus for thunderstorms on the 20th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 20, 5:41 PM CST, 2 hours 45 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Lake Charles LA 641 PM CDT Tue May 20 2025 ...New AVIATION... .KEY MESSAGES... - A Marginal Risk (1 of 5) for severe weather is in place for central and southwest Louisiana and southeast Texas this afternoon. - A cold front will move through overnight into tomorrow morning that will bring a chance for rain along with the cooler nights and less humid days through the later half of the week. && .SHORT TERM... (Tonight through Thursday night) Issued at 300 PM CDT Tue May 20 2025 Afternoon surface analysis shows low pressure centered over Iowa/Missouri with a cold front draped S/SW across the Ark-La-Tex to the Rio Grande Valley. Across the forecast area, partly cloudy skies, temperatures in the mid to upper 80s and breezy southerly winds are once again ongoing this afternoon. Radar is quiet at the moment however, short term guidance depicts isolated cells should begin to fire off along a line from northeast LA to near Houston over the next couple of hours. These storms are eventually expected to move south and east, as the aforementioned cold front makes its way into the forecast area this evening. Isolated/scattered showers and storms should continue past sunset, but will likely then gradually die off as we approach midnight. A bulk of the forecast area including the majority of SE TX, central LA, and parts of SW LA including Lake Charles are outlined in today's Marginal Risk (level 1 of 5) for severe weather, with all modes of severe weather being possible. This threat will peak from the late afternoon through sunset, gradually diminishing thereafter. Although guidance is rather meager on convection coverage today severe parameters are decent today, with 3190 J/kg of CAPE present on the 18Z LCH sounding, so these discrete cells should have plenty to work with. Overnight into tomorrow, the cool front will push through the forecast area and a drier airmass will filter down into the region in its wake. While highs will continue to warm into the upper 80s to lower 90s Wed and Thurs, drier air will make for more pleasant conditions, with min RH values bottoming in the upper 20s to mid 40s tomorrow afternoon, and in the mid 30s to low 50s on Thurs. While most of the region can expect dry weather tomorrow, the exception will be lower Acadiana, where drier air will be slow to filter down and moisture will linger, likely resulting in some very isolated showers through tomorrow morning. 17 && .LONG TERM... (Friday through next Monday) Issued at 300 PM CDT Tue May 20 2025 Friday morning brings more seasonal and dry weather, with a slow return of moisture on tap throughout the afternoon as winds return to the south. Highs top out in the upper 80s to lower 90s once again, while dewpoints slowly climb through the afternoon and overnight period. A warm front lifts across the region early Saturday, opening the door for quicker/more significant moisture return through the weekend. Warm and humid conditions, with no precip, can be expected for Saturday, while the later half of the weekend into early next week brings a return of showers and thunderstorms. Scattered showers and thunderstorms are likely for Sunday, while Monday and Tuesday bring more widespread activity. In addition, widespread convection and mostly cloudy skies will bring cooler temps for Monday and Tuesday, with highs in the mid to upper 80s on tap. 17 && .AVIATION... (00Z TAFS) Issued at 636 PM CDT Tue May 20 2025 A frontal system will be moving south through the forecast area tonight reaching the coast by daybreak. Ahead of the front, until about sunset or 21/02z, a few storms will be possible at the KAEX and BPT terminals. Convection, mainly in the form of a broken line of showers will potentially affect the remaining terminals through 21/06z at KLCH and 21/08z at KLFT/KARA. Broken MVFR ceilings also possible from around 21/02z at terminals until front passes and northerly winds will allow ceilings to rise to VFR levels. On Wednesday, mainly VFR ceilings with a east to northeast wind at 10 knots. Rua && .MARINE... Issued at 300 PM CDT Tue May 20 2025 Overnight a cold front will move across the region bringing isolated showers and a few thunderstorms. Winds briefly turn north after midnight and then eventually easterly to southeasterly tomorrow afternoon/night. By Thursday PM onshore flow becomes well established and continues through the weekend into early next && .PRELIMINARY POINT TEMPS/POPS... AEX 63 89 64 92 / 30 0 0 0 LCH 70 90 70 91 / 10 10 0 0 LFT 72 90 71 91 / 20 20 0 10 BPT 70 91 72 92 / 20 10 0 0 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...None. TX...None. GM...None. && SHORT TERM...14 LONG TERM....14 AVIATION...07
Special Weather Statement
National Weather Service Lake Charles LA
450 PM CDT Tue May 20 2025
TXZ201-515-202245-
Hardin TX-Upper Jefferson TX-
450 PM CDT Tue May 20 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN JEFFERSON AND
SOUTHWESTERN HARDIN COUNTIES THROUGH 545 PM CDT...
At 449 PM CDT, Doppler radar was tracking a strong thunderstorm over
Daisetta, or 10 miles northeast of Liberty, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Sour Lake, Nome, and China.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3028 9431 2994 9426 2997 9444 3011 9445
3011 9460 3023 9464
TIME...MOT...LOC 2149Z 266DEG 24KT 3012 9465
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RuaSpecial Weather Statement
National Weather Service Lake Charles LA
533 PM CDT Tue May 20 2025
TXZ180-201-202330-
Hardin TX-Tyler TX-
533 PM CDT Tue May 20 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN TYLER AND NORTH
CENTRAL HARDIN COUNTIES THROUGH 630 PM CDT...
At 533 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wildwood, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Warren, Wildwood, Village Mills, Ivanhoe, and Hillister.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3070 9433 3046 9432 3048 9457 3049 9457
3049 9454 3064 9457 3066 9457
TIME...MOT...LOC 2233Z 267DEG 11KT 3057 9453
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RuaSpecial Weather Statement
National Weather Service Lake Charles LA
712 PM CDT Tue May 20 2025
LAZ027-TXZ180-259-260-210100-
Vernon LA-Northern Newton TX-Northern Jasper TX-Tyler TX-
712 PM CDT Tue May 20 2025
...STRONG THUNDERSTORMS WILL IMPACT WEST CENTRAL VERNON PARISH...
SOUTHEASTERN TYLER...NORTHERN NEWTON AND EAST CENTRAL JASPER COUNTIES
THROUGH 800 PM CDT...
At 711 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Toledo Bend Dam to near
Farrsville to near Jasper to near Warren. Movement was east at 20
mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Jasper, Newton, Kirbyville, Toledo Bend Dam, Fred, Warren, Town
Bluff, Burkeville, Farrsville, Magnolia Springs, Mayflower, Mt.
Union, Spurger, Jamestown, Roganville, Stringtown, Ivanhoe,
Bleakwood, Wiergate, and Hillister.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3087 9413 3102 9387 3117 9376 3118 9360
3117 9358 3118 9355 3123 9354 3124 9356
3124 9354 3127 9353 3092 9351 3075 9371
3055 9409 3057 9456 3059 9456
TIME...MOT...LOC 0011Z 276DEG 16KT 3117 9367 3102 9379 3087 9405 3061
9445
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RuaSpecial Weather Statement
National Weather Service Lake Charles LA
738 PM CDT Tue May 20 2025
LAZ027-028-210130-
Vernon LA-Rapides LA-
738 PM CDT Tue May 20 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN RAPIDES AND NORTHERN
VERNON PARISHES THROUGH 830 PM CDT...
At 737 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lee Bayou to near Colfax to near Anacoco.
Movement was southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Alexandria, Pineville, Leesville, Boyce, Anacoco, Alexandria
International Airport, Slagle, Lena, Ball, New Llano, Colfax,
Hornbeck, Tioga, Timber Trails, Hutton, Esler Regional Airport,
Flatwoods, Kingsville, Kurthwood, and Holloway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3150 9268 3145 9271 3145 9268 3140 9269
3139 9266 3148 9221 3147 9216 3140 9215
3104 9352 3126 9354 3128 9344 3132 9342
3137 9332 3137 9303 3135 9295 3137 9295
3137 9292 3139 9291 3152 9272
TIME...MOT...LOC 0037Z 301DEG 20KT 3175 9162 3155 9278 3126 9340
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
RuaSpecial Weather Statement
National Weather Service Lake Charles LA
832 PM CDT Tue May 20 2025
LAZ028-029-210230-
Avoyelles LA-Rapides LA-
832 PM CDT Tue May 20 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN RAPIDES AND
NORTHWESTERN AVOYELLES PARISHES THROUGH 930 PM CDT...
At 832 PM CDT, Doppler radar was tracking a strong thunderstorm over
Timber Trails, or near Pineville, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Alexandria, Pineville, Marksville, Boyce, Alexandria International
Airport, Effie, Ball, Deville, Libuse, Tioga, Timber Trails, Esler
Regional Airport, Brouillette, Kingsville, Poland, Kolin, Gardner,
Centerpoint, Ruby, and Holloway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3144 9216 3136 9208 3133 9208 3134 9203
3132 9200 3128 9202 3127 9199 3122 9199
3125 9194 3130 9193 3129 9190 3124 9192
3124 9194 3123 9193 3109 9200 3130 9283
3145 9270 3140 9269 3139 9265 3147 9225
TIME...MOT...LOC 0132Z 289DEG 28KT 3137 9248
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
RuaThe Ft Polk radar (KPOE), 77 km away, was scanning. The volume nearest the first event began at 02:26 UTC.
2 hail, 2 thunderstorm wind, 1 funnel cloud, 1 flash flood. Local standard time, as filed.
Trees were reported down on Prairie Bono Road and on Highway 452.
Extensive powerline and tree damage was reported along Big Bend Road.
A brief funnel cloud was reported near Cameron.
Minor street flooding was reported between Lafayette and Broussard.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2025Every state in 2025This day in weather historyWarnings in Louisiana, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1266358, 1266360, 1266368, 1266365, 1266363, 1266361.